Myocarditis Risk Remains Rare After Third mRNA Vaccine Dose
Data from the Israeli military suggest the risk is similar, if not lower, after a booster dose of the Pfizer/BioNTech vaccine.
Rates of myocarditis remain low following administration of a third dose of the COVID-19 vaccine from Pfizer/BioNTech, with the possibility of even lower rates than were seen after the initial two-dose series, according data from the Israeli military.
Overall, there were seven vaccine-associated cases observed within 2 weeks of administration of the booster dose, for an incidence of 3.17 per 100,000 vaccines after the first week and 5.55 per 100,000 after 2 weeks, investigators led by Limor Friedensohn, MD (Israel Defense Forces, Medical Corps Headquarters, Ramat Gan, Israel), report in a research letter published recently online in JAMA.
All of the myocarditis cases occurred in men ages 18 to 24, and in that group specifically, incidence was 6.43 and 11.25 per 100,000 doses administered after the first week and after 2 weeks, respectively.
Friedensohn et al note that the overall incidence observed in this study in the first week is lower than that seen in a similar analysis of Israeli military personnel who had received two doses of mRNA vaccine (5.07 per 100,000 doses). But the rate in men ages 18 to 24 was higher than what was observed previously in a comparable US male population after second doses (5.24 per 100,000 doses).
“The incidence of myocarditis following the second dose of the vaccine varies according to follow-up times in studies and the definition of myocarditis used,” the researchers say. “Therefore, comparisons should be made with caution.”
Both the apparently lower risk of myocarditis after the booster dose in the overall cohort and the higher risk in the younger males compared with other studies requires further research, Friedensohn indicated to TCTMD, suggesting that the time elapsed since the previous dose and patient characteristics could be at play.
Yet even at the higher rates seen in the 18- to 24-year-old age group, the risk of myocarditis is still “relatively low,” she said, adding that all of the cases were mild and all patients left the hospital without any lingering problems. “I’m not saying that it’s nice to have myocarditis, but in general we didn’t see limitation caused by the disease,” Friedensohn said. And when compared to the risks of long COVID and other consequences of COVID-19 itself, including myocarditis, she added, getting vaccinated is “a relatively reasonable risk to take.”
COVID-19 vaccines have successfully prevented hospitalizations and deaths related to SARS-CoV-2 infection, although there have been reports of some adverse effects. That includes rare cases of myocarditis associated with the mRNA-based vaccines from Pfizer/BioNTech and Moderna, which have been clustered in younger males and have been associated with generally mild clinical consequences.
The risk of vaccine-associated myocarditis has been shown to be higher after the second dose of the initial two-dose series, raising questions about what the situation would look like after booster doses started going into arms. Preliminary data based on small numbers from Israel and the United States have suggested that risk of myocarditis might be lower after third versus second doses.
Delving into that issue, Friedensohn et al examined data on 126,029 military personnel in Israel, which approved a third dose of Pfizer/BioNTech vaccine for the general population at the end of July 2021. Overall, 79% of men and 90% of women were ages 18 to 24.
The analysis included members of the Israel Defense Forces who received a third dose through September 30, 2021, with cases of myocarditis tracked up to October 14, 2021. All suspected cases of myocarditis were referred to a hospital, where diagnosis was made on the basis of laboratory tests, ECG, echocardiography, and cardiac magnetic resonance imaging.
Nine individuals, all men ages 18 to 24, were diagnosed with myocarditis. Two cases excluded from further analysis—one because it occurred after a COVID-19 diagnosis and the other because it occurred more than 2 weeks after vaccination. Of the remaining seven patients, four developed symptoms within 1 week of vaccination and three did so 8 to 10 days after the booster shot.
“All cases were mild, without arrhythmia or signs of congestive heart failure,” the researchers report. “All remained without residual cardiac injury on hospital discharge.”
Commenting for TCTMD, Ofer Havakuk, MD (Tel Aviv Sourasky Medical Center, Israel), whose group has looked at the course of myocarditis related to booster doses of the Pfizer/BioNTech vaccine, said, “It’s important to have the data because otherwise people start to have questions and they may think that the actual incidence of myocarditis is higher or the outcomes are worse than in reality.”
His assessment overall is that “we are a bit overreacting to this phenomenon,” not just when it comes to myocarditis after booster doses, but also after the first two doses. “I think it’s very important to understand that the vaccination-associated myocarditis is mild and rare,” Havakuk said.
As for why myocarditis may be less likely after a third versus second dose, he speculated that the second dose, given 3 weeks after the first, could spark myocarditis in susceptible patients, with lower rates after a third dose given several months later.
Whatever the reason, concerns of myocarditis should not affect people’s considerations regarding COVID-19 vaccination, including booster doses, Havakuk said. “We had a very intense period of vaccination, so the myocarditis could be spotted very easily,” and despite that, he said, observed rates are low and the clinical consequences have been relatively benign. “So I feel very safe with the vaccination overall.”
A study reported recently at Acute CardioVascular Care 2022, a meeting of the European Society of Cardiology, suggests that the COVID-19 vaccines are safe even in people with a prior history of acute myocarditis unrelated to either COVID-19 or the vaccines. Among 55 people with such a history who received a COVID-19 vaccine, mostly the one from Pfizer/BioNTech, none had recurrent myocarditis, and there were no deaths, MIs, or strokes reported. The most common side effect, seen in 21.8%, was tiredness/influenza-like illness.
“We might feel safe to vaccinate patients with previous myocarditis,” Havakuk commented.
Friedensohn L, Levin D, Fadlon-Derai M, et al. Myocarditis following a third BNT162b2 vaccination dose in military recruits in Israel. JAMA. 2022;Epub ahead of print.
- Friedensohn reports no relevant conflicts of interest.